Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 23, 2004, 7:24 PM EDT for Hampton County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 7:24 PM EDT (23:24 UTC)
- Expired
- Jun 23, 2004, 8:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 23 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 232324 SVRCHS SCC049-240000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 723 PM EDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 800 PM EDT * AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 4 MILES WEST OF SHIRLEY...OR ABOUT 17 MILES SOUTHEAST OF SYLVANIA...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... SHIRLEY... SCOTIA... ESTILL... FURMAN AND LENA... THIS STORM HAS A HISTORY OF KNOCKING DOWN TREES AND POWERLINES DOWN IN SCREVEN COUNTY GEORGIA. FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3273 8140 3258 8129 3268 8111 3285 8118 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 23, 3:00 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT WED JUN 23 2004 .PUBLIC... AREA OF SFC LOW PRES WITH ASSOCIATED COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS CENTRAL NC. WITH HIGH SITTING OFF THE ATLANTIC COAST...FRONT IS NOT EXPECTED TO MAKE IT INTO MY CWA. FRONT SHOULD STALL N OF MY CWA...POSSIBLY NEAR THE SC/NC BORDER. HOWEVER...WITH UNSTABLE AIRMASS STILL IN PLACE OVER MY CWA...SHWRS AND TSTMS WILL STILL BE POSSIBLE BUT SHOULD NOT BE AS WIDESPREAD OR AS STRONG AS TUE AFTN. EXPECT MAINLY DIURNAL CONVECTION THRU THU. ANOTHER LOW PRES AREA WITH ASSOCD COLD FRONT WILL APPROACH FROM THE GULF COAST REGION FRI NIGHT INTO SAT. THIS SYSTEM WILL HELP TO ENHANCE CONVECTION OVER GA AND SC. HOWEVER...WITH THE HIGH STILL OVER THE WESTERN ATLANTIC...THE BEST ENERGY WILL REMAIN WEST AND NORTH OF MY CWA. AS THE LOW EXITS THE MID ATLANTIC STATES SAT...THE FRONT IS EXPECTED TO STALL THRU THE WEEKEND ACROSS CENTRAL SC INTO THE NRN HALF OF GA. TIMING WILL BE DIFFICULT BUT GFS INDICATES SEVERAL MODERATE TO STRONG SHORTWAVES ROTATING ACROSS THE REGION BETWEEN FRI NIGHT AND MON MORNING. MON THRU WED OF NEXT WEEK WILL FIND AN UNSTABLE AIRMASS STILL OVER THE REGION BUT GENERALLY JUST DIURNAL CONVECTION. NO CHGS TO EARLIER LONG RANGE FORECAST. && .MARINE...CONTINUE TO ANTICIPATE A NOCTURNAL SURGE TONIGHT AND SHOULD BE A BIT STRONGER THAN LAST NIGHT WITH STRONGER LOW LVL JET AND PINCHED GRADIENT AHEAD OF FRNTL BNDRY. MODELS HAVE BACKED OFF A BIT ON STRENGTH OF SURGE COMPARED WITH PREV RUN AS A RESULT OF WEAKER DEVELOPMENT OF THE LOW AND ASSOCIATED FRONTL BDNRY TO THE N. WILL KEEP EXERCISE CAUTION CONDITIONS FOR THE GA WATERS FOR TONIGHT BEYOND 20 NM AND A RESIDUAL EXERCISE CAUTION HEADLINE IN THE HARBOR FOR EVENING GUSTINESS. WITH APPROACH OF UPR TROF EXPECT WINDS TO BACK WITH MORE SW FLOW AT NIGHT AND A MORE SRLY COMPONENT DURING THE AFTN AND EVENING HOURS. EXPECT NEXT FRONT TO APPROACH OVER THE WEEKEND BUT REMAIN N OF THE AREA. WIND SPEEDS WILL DEPEND ON HOW CLOSE THE BNDRY GETS TO THE AREA. DO NOT ANTICIPATE MANY CHANGES IN THE EXTENDED PORTION OF THE FCST. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && 30/18
Hazardous weather outlook, Jun 23, 5:00 AM EDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT WED JUN 23 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-240900- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 500 AM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS MAY BECOME LOCALLY SEVERE AGAIN THIS AFTERNOON WITH DAMAGING WINDS IN EXCESS OF 60 MPH...ESPECIALLY ACROSS PARTS OF EASTERN SOUTH CAROLINA. WHILE ISOLATED SEVERE STORMS ARE POSSIBLE...ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. 24
In the hours before
Special weather statement, Jun 23, 6:42 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 642 PM EDT WED JUN 23 2004 GAZ116-118-232330- INLAND BRYAN-INLAND CHATHAM- INCLUDING THE CITIES OF...PEMBROKE...RICHMOND HILL AND SAVANNAH 642 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT BRYAN AND CHATHAM COUNTIES THROUGH 730 PM... THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS AS HIGH AS 40 MPH WILL MOVE AFFECT BRYAN AND CHATHAM COUNTIES. LOCALLY HEAVY RAINFALL THREE QUARTERS OF AN INCH AND AN INCH AND A HALF ARE LIKELY. PONDING OF WATER ON ROADS AND VERY POOR VISIBILITY WILL MAKE DRIVING HAZARDOUS IN HEAVY RAIN. AUSTIN
Special weather statement, Jun 23, 6:46 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 646 PM EDT WED JUN 23 2004 GAZ116-118-119-232330- COASTAL CHATHAM-INLAND BRYAN-INLAND CHATHAM- INCLUDING THE CITIES OF...PEMBROKE...RICHMOND HILL AND SAVANNAH 646 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT BRYAN AND CHATHAM COUNTIES THROUGH 730 PM... THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS AS HIGH AS 40 MPH WILL AFFECT BRYAN AND CHATHAM COUNTIES. LOCALLY HEAVY RAINFALL THREE QUARTERS OF AN INCH TO AN INCH AND A HALF ARE LIKELY. PONDING OF WATER ON ROADS AND VERY POOR VISIBILITY WILL MAKE DRIVING HAZARDOUS IN HEAVY RAIN. AUSTIN
Local storm report, Jun 23, 6:50 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
650 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG PEMBROKE 32.14N 81.62W
06/23/2004 BRYAN GA LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN SEVERAL PLACES ALONG HIGHWAY
280 WEST BOUND.
&&
STLocal storm report, Jun 23, 7:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG STILSON 32.33N 81.55W
06/23/2004 BULLOCH GA LAW ENFORCEMENT
TREES DOWN AND POWERLINES.
&&
STLocal storm report, Jun 23, 7:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
713 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG SPRINGFIELD 32.37N 81.38W
06/23/2004 EFFINGHAM GA LAW ENFORCEMENT
POWERLINES DOWN IN SPRINGFIELD.
&&
STLocal storm report, Jun 23, 7:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
719 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG 7 SE SYLVANIA 32.68N 81.55W
06/23/2004 SCREVEN GA LAW ENFORCEMENT
TREES AND POWERLINES DOWN ALONG HIGHWAY 301.
&&
STThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:59 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 31 min |
| Jun 23, 7:29 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 46 min |
| Jun 23, 7:44 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 31 min |
| Jun 23, 7:51 PM EDT | Special Marine Warning | CHS | 84 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.